Transdermal rivastigmine: management of cutaneous adverse events and review of the literature.
Alzheimer's disease is a chronic neurodegenerative disorder resulting in part from the degeneration of cholinergic neurons in the brain. Rivastigmine, a cholinesterase inhibitor, is commonly used as a treatment for dementia due to its ability to moderate cholinergic neurotransmission; however, treatment with oral rivastigmine can lead to gastrointestinal adverse effects such as nausea and vomiting. Transdermal administration of rivastigmine can minimize these adverse effects by providing continuous delivery of the medication, while maintaining the effectiveness of the oral treatment. While the transdermal form of rivastigmine has been found to have fewer systemic adverse effects compared with the oral form, cutaneous reactions, such as contact dermatitis, can lead to discontinuation of the drug in its transdermal form. Lack of patient compliance with regard to applying the patch to the designated site, applying the patch for the correct length of time or rotating patch application sites increases the risk of cutaneous adverse reactions. This article outlines the diagnosis and management of irritant contact dermatitis and allergic contact dermatitis secondary to transdermal rivastigmine. The large majority of reactions to transdermal patches are of an irritant type, which can be diagnosed clinically by the presence of a pruritic, erythematous, eczematous plaque strictly confined to the borders of the patch. In contrast, an allergic reaction can be differentiated by the presence of vesicles and/or oedema, erythema beyond the boundaries of the transdermal patch and lack of improvement of the lesion 48 hours after removal of the offending treatment. By encouraging the patient to follow a regular rotation schedule for the patch, and using lipid-based emollients for irritant dermatitis and pre- and post-treatment topical corticosteroids for allergic dermatitis, cutaneous reactions can often be alleviated and patients can continue with their medication regimen. Other simple changes to a patient's treatment routine, including minimizing the use of harsh soaps, avoiding recently shaven or damaged areas of skin and carefully removing the patch after use, can help to further decrease the risk of dermatitis development.
Version: za2963e q8zab q8zb9 q8zc6 q8zd6 q8zec q8zfc q8zg7